MAUDE Adverse Event Report: BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, Ø6MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, Ø6MM; VENTRICULAR ASSIST DEVICE
Model Number C80G-021X01
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number:(b)(4)) is submitting the report on behalf of berlin heart gmbh (manufacturer).Berlin heart reviewed the production records of the excor cannula, lot 00049940.This cannula was produced according to our specification.The excor cannula, lot 00049940, was implanted on (b)(6) 2016 and explanted on (b)(6) 2017 (days).Upon receipt of the affected product, pictures were taken as received; the cannula was in two separate pieces: cannula head and cannula body.The method of fractography was used for further investigation of the returned excor cannula.An examination of the fractured cannula head and cannula body indicated that the two fracture surfaces were mirror images of each other which meant that the damaged area was completely present, with no piece missing between them.The characteristics of the fracture surfaces seen are typical of the slow development of a fracture, beginning from a recognizable needle puncture at the initial damage site.At the location of the initial damage, an oblique puncture was visible which converged v-shaped at the tip.The pictures provided to us by the clinic, also indicate that the cannula was radially broken at the curvature of the cannula head.No adherent deposits could be seen on the large fracture surfaces.However, a fixed deposit was visible in the puncture channel at the initial damage.From this initial puncture, cracks ran in two directions along the cannula circumference.Based on this finding during the evaluation, it appears that the cannula was most likely initially damaged on its outer side by a needle or sharp object when the chest was closed after implantation of the device on (b)(6) 2016.With time, the initial damage progressed slowly due to repeated internal load and resulted in a local bleeding (e.G., hematoma, pseudo-aneurysm),rupturing completely only during re-opening of the chest on (b)(6) 2017.The increased bleeding in the wound could be the extension of this intra-thoracic bleeding.The patient developed cerebral bleeding and neurological dysfunction confirmed by ct after the event.We were informed by our distributor at the time of this report that the patient is stable but with a noticeable degree of neurological dysfunction.
 
Event or Problem Description
Berlin heart (b)(4) was informed by our (b)(6) distributor that an excor blood pump patient supported in the lvad configuration experienced minimal bleeding at the cannula exit site.The bleeding started on (b)(6) 2017.The clinic suspected an injury at the exit site and kept the bleeding under observation.On (b)(6) 2017, the bleeding increased progressively and the patient was taken to the or urgently for surgical exploration.When the chest was opened in the or, there was extensive blood loss.Once the patient was stabilized, an inspection of the arterial excor cannula revealed a fracture of the cannula very close to the aortic anastomosis.The affected excor cannula and blood pump were exchanged by trained personnel at the clinic.Berlin heart was informed of the event at this time.

Brand Name
ARTERIAL CANNULA FOR SMALL CHILDREN, Ø6MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key6786403
Report Number3004582654-2017-00020
Device Sequence Number1039016
Product Code DSQ
UDI-Device Identifier04260090040393
UDI-Public04260090040393
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 08/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2018
Device Model NumberC80G-021X01
Device Catalogue NumberC80G-021X01
Device Lot Number00049940
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date08/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 MO